What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 27, 8:18 PM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 27, 8:18 PM CST, 5 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
918 PM CDT Tue Jul 27 2021
.UPDATE...
(Issued 918 PM CDT Tue Jul 27 2021)
Watching severe convection in southeast Minnesota along frontal
boundary. Latest few runs of the HRRR seem to have a better
handle on what is going on now, and it keeps most of the
convection just west of the forecast area through around 08Z or
so. It does have a few left-moving storms trying to move into the
far western counties, though they dissipate quickly in the model.
Think that the majority of convection will remain just west of
the forecast area into the overnight hours, where the better
instability and frontal convergence are located. However, the weak
frontal boundary does extend into the western forecast area. So,
could not rule out a few storms trying to clip the far west. Will
keep some PoPs in the forecast for that area.
Given the strong instability and good deep layer bulk shear,
large hail and damaging winds could result from any storms that
move into the far west. This activity will be closely watched into
the overnight hours.
In addition, the overcast clouds in the northern parts of the area
may slide southward overnight. This may limit any fog potential in
the western counties. Lows may be held up a bit as well.
Wood
&&
.SHORT TERM...
(Issued 301 PM CDT Tue Jul 27 2021)
Tonight through Wednesday night:
Will be monitoring the chance for storms this evening within an
area of surface convergence as a weak surface trough lingers
across the area. Mid-level lapse rates around 7 C/km, up to 2000
J/kg ML CAPE, and 0-6 km bulk shear of 35-45 knots are expected to
be present through the evening hours. Any storms that do form will
have the potential to become severe, with large hail and damaging
winds the main threats. Kept precip chances on the low end for now
though given not great confidence in when/where exactly storms
will fire...or if there will be enough forcing to get things going
at all.
Moisture/instability will decrease a bit tonight into Wednesday,
particulary in the northeast, as the surface boundary sags
southward. Warm air and moisture advection will kick in Wednesday
though, possibly kicking off a few showers and storms in the
afternoon, with the best chance north. Kept temps warmest
southwest tomorrow away from the better precip chances and cooler
temps off of Lake Michigan. Could see heat indices approach 100
degrees in the southwest.
Attention will then turn to the next severe storm potential
Wednesday evening into Wednesday night. Upstream storms Wednesday
afternoon are expected to organize into a line and drop
southward into the forecast area Wednesday evening. Expecting
mainly a damaging wind threat by the time the storms arrive in
southern Wisconsin. Shear/instability/lapse rates all supportive
of severe storms. The question will be where exactly the storms
fire and then the timing/placement of the downstream progression.
Pretty good agreement that the northeast half of the forecast area
has the best chance to see severe storms. Still a couple model
solutions that try to keep the bulk of the activity just to the
northeast, so will keep an eye on future model runs.
DDV
&&
.LONG TERM...
(Issued 301 PM CDT Tue Jul 27 2021)
Thursday through Tuesday:
An upper level ridge is expected to be remain over the
northwestern CONUS through the extended period. Northwesterly flow
aloft will continue across the state into early next week. Surface
high pressure is expected to quickly move through Wisconsin
Friday, which will keep conditions dry across the state. As the
surface high moves eastward Friday night, warm air advection is
expected to set up. By saturday, an upper level low is expected to
move through the flow and into Wisconsin from Canada. There is
some uncertainty in the track of this low and the timing of the
passage of a surface cold front which will effect the chances for
rain across southern Wisconsin. Current expectations for the
chance of showers/storms are low. High pressure will then return
for the beginning of the work week. Temperatures through the
period are expected to remain near normal with highs in the upper
70s to mid 80s.
Patterson
&&
.AVIATION...
(Issued 918 PM CDT Tue Jul 27 2021)
Watching storms toward southeast Minnesota, and a few of these
storms may make it into areas west of Madison and Janesville until
around 07Z or so. Will not add thunder mention in these terminals
for now, as there is some uncertainty with how far east any storms
may reach.
Light winds overnight into Wednesday morning are expected, with
overcast cloud deck around 4500 feet AGL slowly moving southward
into the rest of the area. This may linger into Wednesday morning,
before gradually mixing out later in the day. East/southeast winds
are expected for terminals near the lake Wednesday, with south
winds well inland.
Complex of strong to severe thunderstorms should move southeast
through the area Wednesday evening into the overnight hours.
Damaging winds may occur with these storms, along with large
hail. Best chances would be between 02Z and 08Z Thursday across
terminals. MVFR/IFR ceilings and visibility values may occur at
times with any storms.
Wood
&&
.MARINE...
(Issued 301 PM CDT Tue Jul 27 2021)
Weak low pressure will continue to sag southward through the into
tonight, with mainly light winds expected across the lake. This
trough may bring a few storms to mainly southern portions of the
lake. Winds are likely to pickup later Wednesday into Thursday as
low pressure moves through the area. Another round of storms is
likely with this low Wednesday evening into early Thursday, some
of which may be severe.
DDV
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 27, 5:05 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
605 PM CDT Tue Jul 27 2021
WIZ046-047-051-052-056>060-062>072-282315-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
605 PM CDT Tue Jul 27 2021
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
There is a chance for a few thunderstorms this evening. While
confidence in storms is not high, any storm that does form will
have the potential to become severe, with large hail and damaging
winds the main hazards.
The Wisconsin Department of Natural Resources has issued an Air
Quality Advisory for ozone until 11 PM CDT this evening for
Sheboygan, Ozaukee, Milwaukee, Racine and Kenosha Counties.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
A complex of thunderstorms should move southeast through the area
Wednesday evening and night. Severe thunderstorms will be
possible, with strong wind gusts the main concern. Large hail and
a tornado are possible as well.
Heat index values should reach the middle to upper 90s Wednesday,
especially southwest of Madison.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening and again Wednesday
night.
LMZ643>646-282315-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
605 PM CDT Tue Jul 27 2021
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
There is a small chance for thunderstorms this evening. Gusty
winds and hail may occur with the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
A complex of thunderstorms should move southeast through the area
Wednesday evening and night. Severe thunderstorms will be
possible, with strong wind gusts the main concern. Large hail and
a waterspout are possible as well.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282315-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
605 PM CDT Tue Jul 27 2021
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
There is a small chance for thunderstorms across southern
portions of the lake this evening. Gusty winds and hail may occur
with the strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
A complex of thunderstorms should move southeast across Lake
Michigan Wednesday evening and night. Severe thunderstorms will
be possible, with strong wind gusts the main concern. Large hail
and a waterspout are possible as well.
Wood
www.weather.gov/mkx
In the hours before
Special weather statement, Jul 27, 11:12 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1212 AM CDT Wed Jul 28 2021
WIZ056-062-280615-
Iowa-Sauk-
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT IOWA AND SAUK
COUNTIES...
At 1209 AM CDT, strong thunderstorms were clustered near Hillsboro,
or 17 miles north of Richland Center, moving southeast at 35 mph.
Winds of 35 to 45 mph are possible with these storms.
Locations impacted include...
Baraboo, Reedsburg, Dodgeville, Prairie Du Sac, Sauk City, Wisconsin
Dells, Mineral Point, Lake Wisconsin, Lake Delton, Spring Green, West
Baraboo, Barneveld, Highland, Arena, Plain, Bluffview, North Freedom,
Ridgeway, Centerville and Avoca.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4320 9043 4321 9029 4319 9025 4317 9019
4355 9019 4356 9031 4364 9031 4364 8979
4360 8976 4360 8972 4357 8973 4356 8961
4338 8960 4336 8967 4331 8973 4327 8972
4324 8980 4321 8984 4282 8984 4281 9043
TIME...MOT...LOC 0509Z 296DEG 32KT 4359 9040
MRCSpecial weather statement, Jul 28, 12:12 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
112 AM CDT Wed Jul 28 2021
WIZ056-057-062-063-280715-
Columbia-Iowa-Sauk-Dane-
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN IOWA...
SOUTHERN COLUMBIA...DANE AND SAUK COUNTIES...
At 111 AM CDT, strong thunderstorms were clustered near Mazomanie, or
7 miles southwest of Sauk City, moving southeast at 35 mph.
Winds of 35 to 45 mph are possible with these storms.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Baraboo, Verona, Oregon, Reedsburg, McFarland, Monona, Mount Horeb,
Windsor, Columbus, Dodgeville, Prairie Du Sac, Marshall, Sauk City
and Mineral Point.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4288 9022 4355 9012 4349 8902 4286 8903
TIME...MOT...LOC 0611Z 296DEG 32KT 4322 8985
MRC
Special weather statement, Jul 28, 12:52 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
152 AM CDT Wed Jul 28 2021
WIZ062-063-067-280745-
Lafayette-Iowa-Dane-
...A STRONG THUNDERSTORM WILL AFFECT LAFAYETTE...IOWA AND
SOUTHWESTERN DANE COUNTIES...
At 150 AM CDT, a strong thunderstorm was located 8 miles southeast of
Fennimore, or 10 miles east of Lancaster, moving southeast at 35 mph.
Winds of 40 to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Dodgeville, Mineral Point, Darlington, Shullsburg, Belmont, Benton,
Argyle, Blanchardville, Wiota, Highland, Ridgeway, Linden, New
Diggings, South Wayne, Waldwick, Elk Grove, Cobb, Fayette, Lamont and
Rewey.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4318 9042 4296 8980 4286 8980 4286 8984
4251 8984 4251 9043
TIME...MOT...LOC 0650Z 303DEG 30KT 4290 9052
MRCSpecial weather statement, Jul 28, 1:09 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
209 AM CDT Wed Jul 28 2021
WIZ063-064-069-280815-
Rock-Jefferson-Dane-
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCK...
SOUTHEASTERN DANE AND SOUTHWESTERN JEFFERSON COUNTIES...
At 209 AM CDT, a strong thunderstorm was located near McFarland,
moving southeast at 35 mph.
Winds of 35 to 45 mph and half inch hail are possible with this
storm.
Locations impacted include...
Madison, Janesville, Fitchburg, Stoughton, Fort Atkinson, Verona,
Oregon, Jefferson, McFarland, Monona, Milton, Edgerton, Cottage
Grove, Deerfield, Shorewood Hills, Cambridge, Brooklyn, Maple Bluff,
Lake Ripley and Lake Koshkonong.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4267 8901 4294 8955 4317 8935 4298 8873
TIME...MOT...LOC 0709Z 303DEG 30KT 4300 8935
MRC
Local storm report, Jul 28, 1:11 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
211 AM CDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 AM HAIL 1 ENE MOUNT HOREB 43.01N 89.72W
07/28/2021 U0.50 INCH DANE WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
MRCNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967815, 967830, 968774, 970744, 968771, 970771, 970778, 970779, 968772, 970915, 970780, 972411, 972418, 972425, 968775, 973874, 973876, 973881, 973883, 968780, 973885, 968779, 968776.